MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Codes Failure to Advance (2524); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/16/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the pulmonary artery for an arteriovenous malformation (avm) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician advanced a px slim delivery microcatheter (px slim) towards a sac in the right pulmonary avm and then deployed and detached ten pc400 coils into the patient.While attempting to advance the eleventh pc400 coil through the px slim, the physician had difficulty after the coil was advanced approximately half way through the px slim.Therefore, the physician removed the px slim containing the pc400 coil from the patient's body.While the devices were outside of the patient, the physician confirmed that there were no visual damages to the px slim and attempted to advance the pc400 coil through the px slim but was still unable to.The physician then attempted to advance a new pc400 coil through the same px slim while still outside of the patient's body and found that the coil advanced through successfully.Therefore, the physician adjusted the px slim to decrease deflexion, flushed its inner lumen and then checked it again for kinks.The px slim was reinserted into the patient and the procedure was successfully completed using a new pc400 coil and the same px slim.As a result of the procedure, the patient's blood flow was almost decreased.It should be noted that the patient had some tortuous vessels and that the physician did not use force to manipulate the px slim through the patient's anatomy.In addition, the physician flushed the px slim after delivering each pc400 coil.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5810422
Report Number3005168196-2016-01032
Device Sequence Number625920
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public00814548011981
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/15/2024
Device Catalogue Number4002C2860
Device Lot NumberF68511
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2016
Initial Report FDA Received Date07/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR